Many people are on thyroid hormone replacement medicine and most do well on it. Overmedication (or overdose) can and does happen though. Overmedication of thyroid medicine can be very dangerous and even life threatening. Knowing the signs and symptoms can prevent overmedication from getting to the point of being dangerous and could save your life.
I have had personal experience with being overdosed to the point of needing to be hospitalized for three days. The amount of medication in my body was life threatening and caused me to have a life-long need for heart medication. This was caused by being overmedicated by a negligent doctor that I trusted to know what he was doing and to do what was right. He was upping my thyroid medicine every month by 25mcgs, bouncing me back and forth between brand name and generic medicine and not running any blood tests to check my thyroid levels.
This went on for three months while I got increasingly worse. The sad part is, I knew something was wrong and my doctor wouldn’t listen to me. I finally demanded blood tests and the levels came back showing I was on too much thyroid hormone replacement medication. My dose was lowered by another doctor at the clinic and I found a different clinic and a new doctor for my medical care. Unfortunately, it was too late. Though the new doctor dropped my thyroid medicine dose even lower, the extreme overmedication done by the previous doctor was too much for my body to handle and I ended up in the emergency room.
My heart was racing along with a myriad of other symptoms when I got to the emergency room. They ran more blood tests and found the thyroid medication levels to be toxic. I was immediately taken off of my thyroid medicine and put on beta blockers to slow my heart rate down and help remove the excessive amount of thyroid hormone in my body. I was then told how important it was that I had come in because it could have been fatal and that I may have heart damage from the high level of thyroid medicine that was causing my heart to race.
Though no physical heart damage has been found, I have had to be on beta blockers ever since and my health has never been the same. Before being overmedicated on thyroid hormone replacement medicine, I was active. Now I rarely feel good and am not very active at all. I don’t want to see this happen to others.
Here is a list of the symptoms I personally experienced while overmedicated (overdosed):
Increased appetite, hunger pangs, increased thirst, headaches, migraines, pressure in my head, vision problems, heat intolerance, overheated, flushed (red) skin, weakness, fatigued, insomnia, heart racing, heart skipping, chest pain, irritable, blacking out, almost fainting, light-headed, shortness of breath, boils, acne, yeast infections, increased urination, diarrhea, upset stomach, heart burn
If you are on thyroid hormone replacement medication and you are experiencing some of these signs and symptoms or other symptoms and you know something is wrong, I highly recommend you tell your doctor and get thyroid blood tests done. If your doctor won’t listen, find one who will. If it seems serious, go to the emergency room, don’t wait. It’s your body and you know if something isn’t right. Don’t let overmedication put your life in danger.